The dreaded AD (autonomic dysreflexia) visited Colin last weekend. The first time he had it he ended up in the ICU with orchitis and was a day away from having his testicle amputated.
That was while he was still at the rehab, and was over 2 years ago.
I have tried my best to learn and keep all aspects of Colin’s skin / bladder / feet / bowel movements, and so on up to scratch. There are days when I am tired and am not as conscientious as I should be, but we have been very lucky so far.
Until Saturday evening.
Last week we had some difficulty and we were all a bit strained and tired. Luckily Colin’s constitution is a strong one, and he never complains even though he has the same aches and pains as all SCI patients with such a high-level injury.
He had not been well on Friday and vomited. On Saturday evening he became quite unwell.
His blood pressure went up to 169 over 132 and I was desperate. He had a splitting headache, felt nauseous, had pains in his arms, and was generally just feeling poorly.
When he was released from the rehab, they included in his medication pack a drug called Nifedipine. It is meant to be used only in emergencies and they also added that if you need to use it you would then have to head straight to the ICU for treatment. This is why I was in a state.
However, after doing my own research post-incident, I find that it is actually fine to give now and then, with no ill-effects, as long as you monitor everything to make sure all is well.
Autonomic dysreflexia (AD) is a potentially life-threatening medical emergency that affects people with spinal cord injuries at the T6 level or higher. Although rare, some people with T7 and T8 injuries can develop AD.
The Reeve Foundation has all sorts of information and community chats giving information, including a printout here: http://s3.amazonaws.com/reeve-assets-production/AD-Guide-Adult-5-18.pdf
We followed all the steps. and Colin’s blood pressure started to drop almost immediately. He started feeling better immediately as well, but it is a frightening thing, leaving me feeling insecure and unequal to the task. After 2 and a half years we have come so far but there is still so much learning.
Here’s to the next 2 and a half years.